Indiana, 2010Tornado in Indiana, July 20, 2010
July 20, 2010 · NWS IND · 2 events in 2 counties and zones
With a boundary laid west to east across Central Indiana and ample moisture in play, a number of mini-supercell developed in the afternoon hours of July the 20th. One of these mini-supercells went on to produce a short-lived tornado near Trafalgar in Johnson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $5,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a boundary laid west to east across Central Indiana and ample moisture in play, a number of mini-supercell developed in the afternoon hours of July the 20th. One of these mini-supercells went on to produce a short-lived tornado near Trafalgar in Johnson County. The damage from this tornado is rated at EF0, associated with winds ranging from 45 to 85 miles per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 20, 6:05 PM EST, 27 minutes earlier.
Area forecast discussion, Jul 20, 6:05 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EDT TUE JUL 20 2010
.UPDATE...
AVIATION SECTION HAS BEEN UPDATED.
&&
.SYNOPSIS...
A FRONT CURRENTLY STALLED ACROSS CENTRAL INDIANA WILL CONTINUE TO
DOMINATE THE FORECAST INTO THURSDAY KEEPING CHANCES FOR
THUNDERSTORMS IN THE FORECAST. A RIDGE WILL START BUILDING BACK INTO
THE AREA FOR THURSDAY NIGHT/FRIDAY AND WILL CONFINE ANY CHANCES OF
PRECIPITATION TO NORTHERN PARTS OF THE AREA. BY FRIDAY NIGHT ANOTHER
FRONTAL SYSTEM WILL ARRIVE AS LOW PRESSURE SWINGS THROUGH THE GREAT
LAKES AND THE COLD FRONT WILL MOVE THROUGH THE AREA ON SATURDAY. BY
SUNDAY ANOTHER RIDGE BUILDS INTO THE AREA AND SHOULD KEEP THINGS DRY.
&&
.NEAR TERM /THIS AFTERNOON THROUGH TONIGHT/...
MODELS NOT IN GREAT AGREEMENT AND EVEN WHEN THEY ARE
PLACEMENT/TIMING HAVE BEEN OFF FROM REALITY RECENTLY. SPC SREFS ARE
NOW PUSHING BACK TIMING OF NEXT MCS UNTIL AFTER 6Z AND PUTTING THE
TRACK ACROSS THE CENTRAL FORECAST AREA. GFS IS DEVELOPING A COMPLEX
ACROSS THE SOUTH AFTER 0Z WHILE NAM KEYS ON THE FAR SOUTH AFTER 0Z.
ECMWF HAS A BUNCH OF PRECIPITATION ACROSS THE ENTIRE AREA THROUGH
THE OVERNIGHT BUT ALSO HAS QPF ACROSS THE AREA CURRENTLY THAT IS NOT
OCCURRING. CONFIDENCE ON PLACEMENT IS NOT HIGH WITH RECENT MODEL
PERFORMANCE IN THIS AREA SO WILL BROADBRUSH THE AREA WITH LIKELY
THUNDERSTORMS. WILL PUSH TIMING BACK A LITTLE BASED ON CURRENT
TRENDS AND TAKING SREFS INTO CONSIDERATION. FOR LOW TEMPERATURES
WILL USE A MAV/MET AVERAGE OF LOW 70S.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
FORECAST FOCUS IS ON POPS THROUGH THE SHORT TERM. MODELS HAVE NOT
DONE A GREAT JOB HANDLING THIS PATTERN AND THUS CONFIDENCE IS FAIRLY
LOW. WITH FRONT STILL HANGING AROUND WILL KEEP CHANCE THUNDER GOING
FOR WEDNESDAY THROUGH THURSDAY BUT THIS IS MORE MIDDLE GROUND FROM
GUIDANCE WHICH IS HIGHER WEDNESDAY AND THURSDAY AND LOWER ON
WEDNESDAY NIGHT. EXPECT MCS DEVELOPMENT TO OCCUR EACH PERIOD BUT NOT
NECESSARILY IN OUR FORECAST AREA. HIGH PRECIPITABLE WATER VALUES
STAY OVER THE AREA AND THUS HEAVY RAINFALL WILL BE A THREAT FROM ANY
THUNDERSTORM DEVELOPMENT. INSTABILITY AND LOW LEVEL JET COMBINED
WITH LOCATION OF THE FRONT KEEP THE AREA IN A SLIGHT RISK FOR THESE
DAYS HOWEVER THIS IS ALSO HIGH IN UNCERTAINTY. BY THURSDAY THE RIDGE
STARTS BUILDING INTO THE SOUTH AND THUS HAVE KEPT HIGHER CHANCE POPS
IN THE NORTH FOR THURSDAY AND THURSDAY NIGHT. FOR TEMPERATURES SAW
NO REASON TO DEVIATE FROM A MAV/MET AVERAGE.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
DEVIATED LITTLE FROM HPC IN THE LONG TERM. RIDGING OVER THE AREA ON
FRIDAY MAKES A DRY DAY LOOK MORE PLAUSIBLE SO DROPPED POPS TO SLIGHT
CHANCE AND KEPT HIGH TEMPERATURES IN THE 90S. BY FRIDAY NIGHT A COLD
FRONT APPROACHES AND THIS BRINGS CHANCES FOR THUNDERSTORMS THROUGH
SATURDAY WITH THE HIGHEST POPS IN THE NORTH. DRY WEATHER ARRIVES ON
SUNDAY AS ANOTHER RIDGE BUILDS OVER THE AREA BUT THIS LOOKS LIKE IT
MIGHT ACTUALLY BE WITH AN UPPER PATTERN CHANGE AND KEEP THINGS DRY
FOR A FEW DAYS.
&&
.AVIATION.../DISCUSSION FOR 210000Z TAFS/...
A WEATHER DISTURBANCE WAS CAUSING THUNDERSTORMS TO BECOME MORE
NUMEROUS ACROSS SOUTHERN AND EASTERN SECTIONS THIS EVENING. THESE
STORMS MAY AFFECT KBMG FOR A FEW HOURS AND WILL NOT BE TOO FAR FROM
KIND EITHER OVER THE NEXT HOUR OR TWO. OTHERWISE I EXPECT A QUIETER
NIGHT AS THIS DISTURBANCE MOVES ON TO THE EAST. A THUNDERSTORM
COMPLEX OVER MISSOURI MAY SPREAD THUNDERSTORMS INTO THE OHIO VALLEY
LATE TONIGHT. BUT MOST OF THIS WEATHER SHOULD STAY TO OUR SOUTH
WITH THE POSSIBLE EXCEPTION OF KBMG.
WITH A MOIST GROUND SOME MODELS INDICATING EXTENSIVE AREAS OF
STRATUS LATE TONIGHT. HIGH CLOUDS WILL PROBABLY LIMIT DENSE
FOG...BUT IFR FOG MAY OCCUR BRIEFLY AT SOME OUTLYING TAF SITES.
ON WEDNESDAY SCATTERED THUNDERSTORMS WILL BE THE RULE ACROSS OUR
SOUTHERN SECTIONS ALONG AN INSTABILITY AXIS. OTHERWISE ALL TAFS
SHOULD BECOME VFR BY LATE MORNING.
&&
.HYDROLOGY...
SOUTHWESTERN PORTIONS OF THE FORECAST AREA HAVE RECEIVED FROM 200 TO
600 PERCENT MORE RAINFALL THAN AVERAGE FOR THE PAST 7 DAYS. THUS
THIS AREA IS SATURATED AND WILL BE ABLE TO HANDLE VERY LITTLE
ADDITIONAL RAINFALL BEFORE EXPERIENCING TROUBLE WITH FLOODING. THIS
AREA IS PROGGED TO HAVE ANOTHER MCS MOVE THROUGH TONIGHT WITH ONE
TO MORE THAN TWO INCHES OF RAIN AND IF THE TRACK IS INDEED OVER
THIS AREA FLOODING WILL BE LIKELY. FOR THIS REASON HAVE ISSUED A
FLASH FLOOD WATCH THROUGH 12Z.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR INZ051>053-
060>062-067>070.
&&
SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....CP
AVIATION...JH
HYDROLOGY...CP
Hazardous weather outlook, Jul 20, 4:12 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 PM EDT TUE JUL 20 2010
INZ021-028>031-035>049-051>057-060>065-067>072-212115-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
512 PM EDT TUE JUL 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE LIKELY TONIGHT. THE MAIN THREAT FROM ANY STORM THAT
BECOMES SEVERE WILL BE DAMAGING WINDS...HEAVY RAIN RESULTING IN
FLASH FLOODING...AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERE STORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AND WEDNESDAY
NIGHT. THE MAIN THREAT FROM THESES STORMS WILL BE DAMAGING WIND
AND HEAVY RAIN RESULTING IN FLASH FLOODING. LIGHTING IS A THREAT
FROM ANY THUNDERSTORM.
EVEN MORE STORMS MAY OCCUR THURSDAY THROUGH SATURDAY NIGHT.
IT IS TOO SOON TO DETERMINE IF SEVERE STORMS WILL BE
POSSIBLE...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.
RIVER FLOODING MAY ALSO BECOME A CONCERN BY WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
PUMA
Tornado, Johnson
- When
- July 20, 6:32 PM EST to 6:35 PM EST
- Where
- Johnson County, 2.52 mi ESE of Samaria to 1.43 mi NNW of Nineveh
- Rating
- EF0
- Path length
- 2.39 mi
- Path width
- 75 yd
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.383, -86.138
The damage from this tornado is rated at EF0, associated with winds ranging from 45 to 85 miles per hour. Damage seen in a survey conducted by the National Weather Service on the morning of Wednesday, July 21, 2010 included several trees snapped in half or uprooted, damage to a shed where the tin roof was littered into an open field, and tin siding embedded into the ground. Matted down corn with a convergent pattern was also found in the location where the touchdown occurred. Several witnesses also reported lots of debris in the air at the time of the tornado verified by scattered branches in fields and onto power lines.
Funnel Cloud, Jackson
- When
- July 20, 7:22 PM EST to 7:24 PM EST
- Where
- Jackson County, 1.48 mi NNW of Retreat
- Reported by
- Law Enforcement
- Coordinates
- 38.840, -85.860
A funnel cloud was spotted by law enforcement near this location.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 20101 death · $5.4 million · 5 events
- Flash Flood in Arizona, July 20, 20101 death · $2.0 million · 1 event
- Hail and Damaging Winds in Wisconsin, July 20, 20101 injured · $16 million · 1.75 in hail · 36 events
- Marine Strong Wind in South Atlantic Coastal Waters, July 20, 20101 death · 1 event
- Flash Flood in Ohio, July 20 to 21, 2010$4.0 million · 1 event
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 2010$480,000 · 10 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$353,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Winds in West Virginia, July 20 to 21, 2010$246,000 · 50 kt wind · 9 events
- Flooding in Illinois, July 20 to 23, 2010$250,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$140,000 · 2.5 in hail · 14 events
- Flood in Iowa, July 20 to 21, 2010$250,000 · 1 event
- Flood in Missouri, July 20 to 22, 2010$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254160, 254153.